Alert archive / New Mexico / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 228, NWS Albuquerque, NM

September 24, 2014De Baca County, Guadalupe County, Lincoln County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 24, 2014, 6:47 PM MDT for De Baca County, Guadalupe County, Lincoln County, New Mexico. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 24, 2014, 6:47 PM MDT (00:47 UTC)
Expired
Sep 24, 2014, 7:30 PM MDT
In force
43 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon

Counties De Baca County, NM, Guadalupe County, NM, Lincoln County, NM

The radar

The Cannon AFB radar (KFDX), 122 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.8 hours before the alert went out and 320 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2014-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 459 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2014-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
459 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1988 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 5:50 PM MDT, 57 minutes earlier.

Area forecast discussion, Sep 24, 5:50 PM MDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
550 PM MDT WED SEP 24 2014

.AVIATION...
00Z TAF CYCLE

SCATTERED THUDERSTORMS ARE CURRENTLY BEING OBSERVED ALONG AND EAST
OF THE CENTRAL MOUNTAIN CHAIN OF NEW MEXICO WITH A CLUSTER OF
STRONG TO SEVERE STORMS ROLLING SOUTHWARD OVER THE PLAINS TOWARD
KROW. BULK OF STORMS WILL DIMINISH AFTER SUNSET...BUT SOME OF THE
MORE VIGOROUS CELLS WILL BE ABLE TO SUSTAIN INTO THE LATE EVENING.
STRONG TO SEVERE DOWNBURST WINDS CAN BE EXPECTED NEAR ANY STORMS
WITH REDUCED CEILINGS/VISIBILITIES IN ANY DOWNPOURS. SOME
REDEVELOPMENT OF FOG AND LOW CLOUDS IS ALSO EXPECTED INTO THE
EARLY MORNING HOURS THURSDAY. CONFIDENCE IS HIGHEST ON FOG AND LOW
STRATUS CLOUD DEVELOPMENT NEAR KCVN...KSXU...KROW...KSRR...WHERE
SATURATED SOILS SHOULD HELP DEVELOPMENT. STORMS WILL REDEVELOP
THURSDAY AFTERNOON...SHIFTING SLIGHTLY FARTHER WEST TOWARD THE RIO
GRANDE AND CONTINENTAL DIVIDE AREAS.

52

&&

.PREV DISCUSSION...304 PM MDT WED SEP 24 2014...
.SYNOPSIS...
HIGHER LEVEL MOISTURE HAS RETURNED TO NM AND THIS MORE MOIST
AND UNSTABLE ATMOSPHERE WILL LIKELY PRODUCE ISOLATED SEVERE
THUNDERSTORMS THROUGH THIS EVENING OVER THE FAR EAST CENTRAL
PLAINS TOWARD THE SOUTHEAST PLAINS. OTHERWISE HIGH PRESSURE TAKING
HOLD OVER THE FOUR CORNERS REGION. THE HIGH WILL TRY AND HOLD ON
THROUGH THE REST OF THE WEEK BUT WILL GET SQUEEZED BY A COUPLE OF
LOW PRESSURE AREAS. SUFFICIENT MOISTURE AND INSTABILITY WILL EXIST
FOR ISOLATED TO SCATTERED SHOWERS AND STORMS...WITH THE EMPHASIS
SHIFTING TO THE WEST AND CENTRAL AREAS THURSDAY AND FRIDAY. A DEEP
TROUGH OF LOW PRESSURE WILL MOVE INLAND THIS WEEKEND AND SLOWLY
MOVE EAST...FINALLY CROSSING NM EARLY NEXT WEEK.

&&

.DISCUSSION...
A NASTY STORM IS ALONG THE NM...TX BORDER BETWEEN BROADVIEW AND
GLENRIO. EXPECT THERE WILL BE A FEW MORE SEVERE STORMS THROUGH
THIS EVENING OVER THE EAST CENTRAL PLAINS TO CHAVES COUNTY. ALSO
SOME HEAVY RAINERS OVER THE SOUTHEAST HALF OF OUR CWA. INTENSITY
SHOULD DIMINISH AFTER DARK AND OVERALL COVERAGE OF CONVECTION WANE
AFTER MIDNIGHT.

A COUPLE OF RATHER ACTIVE DAYS IN STORE FOR THURSDAY AND FRIDAY.
THIS IS DESPITE HIGH PRESSURE TRYING TO HOLD ON NEAR THE FOUR
CORNERS REGION. THE PROBLEM IS THE HIGH WILL BE SQUISHED BY A
STRONG TROUGH OFF THE WEST COAST AND A WEAKER TROUGH IN THE MIDDLE
OF THE COUNTRY. LOWER HEIGHTS WITH A LITTLE COOLING ALOFT WILL
COMBINE WITH PLENTY OF LOWER LEVEL MOISTURE TO DESTABILIZE THE
ATMOSPHERE OVER THE NEXT COUPLE OF DAYS. FAVORED AREAS WILL FOCUS
ON THE WEST AND CENTRAL ZONES. TEMPERATURES WILL LOWER SOME...BUT
MOSTLY REMAIN NEAR TO ABOVE NORMAL.

THE WEST COAST TROUGH WILL MOVE INLAND THIS WEEKEND. MODELS ARE
ALL FURTHER SOUTH WITH THE CENTER OF THE LOW...PRODUCING MORE QPF
FOR THE NORTHWEST HALF OF OUR CWA THIS WEEKEND. TEMPERATURES WILL
CONTINUE A SLOW DOWNWARD TREND.

THE BASE OF THE TROUGH WILL SLOWLY CROSS NM EARLY NEXT WEEK WITH
GRADUAL DRYING TREND. ISOLATED ACTIVITY ON MONDAY SHOULD YIELD TO
DRY WEATHER FOR TUESDAY AND WEDNESDAY. TEMPERATURES WILL BE NEAR
TO BELOW NORMAL. GUSTY BREEZES EARLY IN THE WEAK WILL DIMINISH BY
MONDAY AS THE FLOW ALOFT RELAXES AND GOES ZONAL. A WEAK DISTURBANCE
POSSIBLE LATE NEXT WEEK. CHJ

&&

.FIRE WEATHER...
AREAS ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN WILL EXPERIENCE
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WITH WETTING RAIN
THE REST OF THE AFTERNOON INTO THE EVENING. CLOUD TO GROUND
LIGHTNING...SMALL HAIL...STRONG OUTFLOW WINDS AND HEAVY DOWNPOURS
ARE POSSIBLE IN STRONGER STORMS...ESPECIALLY ACROSS THE SOUTH EAST
PLAINS. THE CENTRAL MOUNTAINS COULD ALSO EXPERIENCE GUSTY OUTFLOW
WINDS FROM THUNDERSTORMS WITHIN THE GAPS THIS EVENING. EXPECT LOW
CLOUD DEVELOPMENT OVERNIGHT ACROSS CENTRAL AND EASTERN AREAS WITH
POSSIBILITY OF FOG. HUMIDITY RECOVERIES WILL BE FAIR ACROSS THE
NORTHWEST BUT EXCELLENT ELSEWHERE.

...NO MAJOR FIRE WEATHER CONCERNS FOR THE NEXT SEVERAL DAYS...

EXPECT POOR VENTILATION RATES THROUGH FRIDAY BUT LOOK FOR
IMPROVEMENT BY THE WEEKEND INTO THE NEXT WORK WEEK. WITH AN UPPER
LEVEL SYSTEM APPROACHING THE STATE FROM THE WEST...WE WILL
START TO SEE A COOLING TREND IN TEMPERATURES...WETTING RAIN CHANCES
SHIFTING FROM THE EAST TO AREAS ALONG AND WEST OF THE CENTRAL
MOUNTAIN CHAIN ALONG WITH INCREASING RH VALUES AND SOUTHERLY TO
SOUTHWESTERLY WINDS THURSDAY THROUGH THE WEEKEND.

THE LATTER HALF OF THE WEEKEND INTO THE EARLY PART OF THE NEXT
WEEK...MODELS AGREE ON WETTING RAIN CHANCES FOR WESTERN AND NORTHERN NEW
MEXICO AS THE UPPER LEVEL SYSTEM PASSES TO OUR NORTH. BY
THURSDAY...ECMWF BECOMES BULLISH WITH ANOTHER UPPER LEVEL TROUGH
CROSSING OVER THE STATE WITH WIDESPREAD PRECIPITATION ACROSS THE
NORTHERN HALF WHILE GFS DISPLAYS A FEW UPPER LEVEL DISTURBANCES
ACROSS THE NORTHEAST. THE WEATHER PATTERN WILL BE SHIFTING TO A MORE
PROGRESSIVE DRYING TREND AFTER PASSAGES OF THESE UPPER LEVEL
TROUGHS.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Sep 24, 5:43 AM MDT, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
543 AM MDT WED SEP 24 2014

NMZ501>540-251200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
543 AM MDT WED SEP 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS WITH HAIL AND WIND GUSTS AS HIGH AS 50
MPH WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING MAINLY EAST
OF A LINE FROM FOLSOM TO MOUNTAINAIR TO RUIDOSO. LOCALLY HEAVY RAIN
WILL LIKELY ACCOMPANY THE STRONGER STORMS...ESPECIALLY SOUTH OF
INTERSTATE 40 AND WITHIN THE AFOREMENTIONED AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW STRONG THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS WILL BE
POSSIBLE THURSDAY AFTERNOON AND EARLY EVENING NEAR AND SOUTH OF A
LINE FROM CLAYTON TO LOS ALAMOS TO FENCE LAKE. RELATIVELY BRIEF...
LOCALLY HEAVY RAIN MAY ACCOMPANY THE STRONGER STORMS...ESPECIALLY
SOUTH OF INTERSTATE 40 AND WITHIN THE AFOREMENTIONED AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

43

In the hours before

Local storm report, Sep 24, 3:22 PM MDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
322 PM MDT WED SEP 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     1 S BROADVIEW           34.80N 103.21W
09/24/2014                   CURRY              NM   TRAINED SPOTTER

            BROKEN GLASS AND LARGE TREE KNOCKED OVER DUE WINDS.

&&

EVENT NUMBER ABQ1401160

JF
Special weather statement, Sep 24, 5:50 PM MDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
550 PM MDT WED SEP 24 2014

NMZ537-250030-
DE BACA COUNTY-
550 PM MDT WED SEP 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR DE BACA COUNTY THROUGH 630 PM
MDT...

AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FORT SUMNER...MOVING SOUTHWEST AT 25 MPH.
ANOTHER STRONG THUNDERSTORM WAS LOCATED ABOUT 35 MILES SOUTH OF
FORT SUMNER ALSO MOVING SOUTHWEST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH BRIEF BUT VERY HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL
DE BACA COUNTY AS WELL AS PORTIONS OF STATE ROAD 20.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3401 10423 3425 10471 3454 10428 3446 10412
TIME...MOT...LOC 2349Z 033DEG 23KT 3443 10428
Special weather statement, Sep 24, 5:52 PM MDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
552 PM MDT WED SEP 24 2014

NMZ533-250045-
GUADALUPE COUNTY-
552 PM MDT WED SEP 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GUADALUPE COUNTY THROUGH
645 PM MDT...

AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SANTA ROSA...MOVING SOUTHWEST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SANTA ROSA...PUERTO DE LUNA
AND POWER DAM LAKE.

THIS WILL IMPACT INTERSTATE 40 BETWEEN MILE MARKERS 272 AND 285...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3463 10458 3484 10493 3505 10458 3496 10442
TIME...MOT...LOC 2352Z 039DEG 9KT 3494 10453

KJ
Local storm report, Sep 24, 6:06 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
606 PM MDT WED SEP 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             19 NE MESA              34.18N 104.44W
09/24/2014  E1.00 INCH       DE BACA            NM   STORM CHASER

&&

EVENT NUMBER ABQ1401161

JF
Local storm report, Sep 24, 6:12 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
612 PM MDT WED SEP 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             SANTA ROSA              34.94N 104.68W
09/24/2014  E0.88 INCH       GUADALUPE          NM   LAW ENFORCEMENT

            REPORTS OF HAIL 3 TO 4 INCHES DEEP JUST EAST OF TOWN.

&&

EVENT NUMBER ABQ1401162

KJ
Local storm report, Sep 24, 6:16 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
616 PM MDT WED SEP 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             24 SSE YESO             34.14N 104.39W
09/24/2014  E0.88 INCH       DE BACA            NM   TRAINED SPOTTER

            PEA TO NICKEL SIZED HAIL AND VERY HEAVY RAIN.

&&

EVENT NUMBER ABQ1401163

KJ

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 6:00 PM MDTSevere Thunderstorm WarningABQGuadalupe60 min
Sep 24, 6:07 PM MDTSevere Thunderstorm WarningABQChaves, De Baca53 min
Sep 24, 6:38 PM MDTAreal Flood AdvisoryABQLincoln, Socorro3 hr
Sep 24, 6:40 PM MDTSevere Thunderstorm WarningABQGuadalupe, Torrance50 min
Sep 24, 6:52 PM MDTFlash Flood WarningABQChaves113 min
Sep 24, 6:57 PM MDTSpecial Weather StatementABQ33 min
Sep 24, 6:57 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln63 min
Sep 24, 7:14 PM MDTSpecial Weather StatementABQLincoln46 min
Sep 24, 7:19 PM MDTSevere Thunderstorm WarningABQLincoln56 min
Sep 24, 7:31 PM MDTSevere Thunderstorm WarningABQGuadalupe, Lincoln, Socorro, Torrance44 min
Sep 24, 7:45 PM MDTFlash Flood WarningABQLincoln2 hr
Sep 24, 8:10 PM MDTAreal Flood AdvisoryABQChaves, Lincoln2 hr
Sep 24, 8:13 PM MDTSpecial Weather StatementABQTorrance32 min
Sep 24, 8:15 PM MDTSpecial Weather StatementABQ60 min
Sep 24, 8:48 PM MDTSpecial Weather StatementABQ27 min
Sep 25, 4:22 PM MDTSevere Thunderstorm WarningABQChaves42 min
Sep 25, 5:27 PM MDTSpecial Weather StatementABQSandoval33 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.